Can a Common Pain Relieving Drug Cause Liver Failure?

by Iswarya on  October 13, 2018 at 3:28 PM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

Common pain reliever, acetaminophen is the leading cause of acute liver failure, reports a new study. The findings of the study are published in the journal Molecular & Cellular Proteomics.
Can a Common Pain Relieving Drug Cause Liver Failure?
Can a Common Pain Relieving Drug Cause Liver Failure?

Acetaminophen is a common pain reliever found in every pharmacy. However, it is also the No. 1 cause of acute liver failure in the United States.

In the liver, acetaminophen is converted into a new compound that covalently binds to proteins at an amino acid called cysteine. These covalent binding events are known to contribute to the toxicity of acetaminophen, but they cannot fully account for its role in liver failure.

The compound is known to impair the activity of mitochondria, the cell's energy supplier, but does not bind directly to some of the enzymes in mitochondria whose activity it affects. Now researchers have found a new way that the breakdown product affects proteins in the liver.

James Chun Yip Chan and colleagues at the National University of Singapore examined glutathionylation, a post-translational modification made to cysteine residues, in response to acetaminophen toxicity. The researchers reported a new proteomic approach to isolate and identify glutathionylated proteins and applied it in cells treated with acetaminophen. They found that an acetaminophen breakdown product can cause glutathionylation, suggesting a new mechanism for the damage the drug causes.

Usually, glutathione is added to cysteine residues to protect them from damage by oxygen under stressful conditions. Chan and colleagues showed that acetaminophen and its breakdown product activate glutathionylation in a dose-dependent way. The modification affects proteins involved in mitochondrial fuel uptake and energy production, leading to metabolic dysfunction and other effects linked to acetaminophen toxicity. This research helps explain the drug's toxicity at high doses, especially among enzymes that are impaired by acetaminophen treatment without binding directly to the drug or its metabolites. The findings may also apply to other drugs with similar structures.

Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions
Advertisement

Recommended Reading

More News on:

Drug Toxicity Hepatitis A Signature Drug Toxicity Liver Amyotrophic Lateral Sclerosis (ALS) Wilson's Disease Drugs Banned in India Thoracic Outlet Syndrome Milk Thistle Current Treatments for Liver Cancer 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive